CLT for crossings of random trigonometric polynomials

Jean-Marc Azaïs (Université de Toulouse)
José R León (Universidad Central de Venezuela)


We establish a central limit theorem  for the number of roots of the equation $X_N(t) =u$ when $X_N(t)$  is a Gaussian trigonometric  polynomial of degree $N$.  The case $u=0$ was studied by Granville and Wigman. We show that  for some size of the considered interval, the asymptotic behavior is different depending on whether  $u$ vanishes or not. Our mains tools are: a) a chaining argument with the stationary Gaussain process  with covariance $\sin(t)/t$, b) the use of Wiener chaos decomposition that explains  some singularities that appear  in the limit when $u \neq 0$.

Full Text: Download PDF | View PDF online (requires PDF plugin)

Pages: 1-17

Publication Date: July 18, 2013

DOI: 10.1214/EJP.v18-2403


  • Arcones, Miguel A. Limit theorems for nonlinear functionals of a stationary Gaussian sequence of vectors. Ann. Probab. 22 (1994), no. 4, 2242--2274. MR1331224
  • Azaïs, Jean-Marc; Wschebor, Mario. Level sets and extrema of random processes and fields. John Wiley & Sons, Inc., Hoboken, NJ, 2009. xii+393 pp. ISBN: 978-0-470-40933-6 MR2478201
  • Granville, Andrew; Wigman, Igor. The distribution of the zeros of random trigonometric polynomials. Amer. J. Math. 133 (2011), no. 2, 295--357. MR2797349
  • Kratz, Marie F.; León, José R. Hermite polynomial expansion for non-smooth functionals of stationary Gaussian processes: crossings and extremes. Stochastic Process. Appl. 66 (1997), no. 2, 237--252. MR1440400
  • Kratz, Marie F.; León, José R. Central limit theorems for level functionals of stationary Gaussian processes and fields. J. Theoret. Probab. 14 (2001), no. 3, 639--672. MR1860517
  • Nualart, David. The Malliavin calculus and related topics. Second edition. Probability and its Applications (New York). Springer-Verlag, Berlin, 2006. xiv+382 pp. ISBN: 978-3-540-28328-7; 3-540-28328-5 MR2200233
  • Peccati, Giovanni; Tudor, Ciprian A. Gaussian limits for vector-valued multiple stochastic integrals. Séminaire de Probabilités XXXVIII, 247--262, Lecture Notes in Math., 1857, Springer, Berlin, 2005. MR2126978

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.